Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 41, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Mar 20, 1998, 7:40 AM EST for Alleghany County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 1998, 7:40 AM EST (12:40 UTC)
- Expired
- Mar 20, 1998, 10:40 AM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Alleghany County, NC
The radar
The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 201240 FFWRNK NCC005-201540- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 740 AM EST FRI MAR 20 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1040 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN NORTH CAROLINA ...ALLEGHANY COUNTY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GRE.AT TO ALLOW YOUR CAR TO CROSS SAFELY. NOGUEIRA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:25 AM EST, 5 hours 15 minutes earlier.
Area forecast discussion, Mar 20, 2:25 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 225 AM EST FRI MAR 20 1998 MAIN FCST PRBLM OBVSLY CONVECTION TDY...HOW SOON WILL IT BE IN CWA...HOW STRONG...AND WHERE THE STRONGEST. KMRX 88D LOOP SHOWING LINE OF STRONG TO SVR ECHOES...EMBEDDED BOWS...MVG INTO ERN TENN AND AT CRNT RATE WOULD REACH NW NC MTNS PART OF RNK CWA BY ARND 6AM. 06Z SFC ANAL STILL SHOWS A WRM FRNT SOMEWHERE IN VCNTY OF AVL AND THIS WOULD HAVE TO MV NORTH BY 6AM TO ALLOW BETTER SFC INSBTY AND LOW LVL SHEAR FOR SVR POTENTIAL. THIS MAY NOT HAPPEN IN TIME FOR CRNT LINE OF SVR CONV TO MAINTAIN ITS STRENGTH INTO OUR CWA...BUT NEW DVLPT FURTHER SOUTH COULD REACH OUR CWA AT SVR LVLS AFT SUNRISE SOMTIME. MDLS AGREE THAT BTWN 18 AND 00Z IS WHEN BEST COMBO OF THE BEST PARAMETERS COME TOGETHER...DIV ALOFT/LOWLVL CON (ASSOC MAX UVV OVR ROA AT 18Z ACRDG TO ETA TIME SECTION)...THETAE RDG...-2 TO -4 LIS AND CAPES 500-1000. SHEAR INCRSG DURING THE DAY WITH LOW LVL WNDS BACKING TO SE...HODO PROFILE WILL HAVE SOME CLOCKWISE CURVATURE. ALL ADDING UP TO GNRL AGRMNT WITH SPC OUTLOOK OF SLGT RSK FOR SRN HALF OF CWA...BUT WOULD LEAN MORE TWD THE PDMT SECTIONS FOR BEST CHCS PARTLY DUE TO TIMING...AFTERNOON HIER SFC TEMPS AND DWPTS. ON THE OTR HAND...DRY SLOT FCST BY MDLS MAY BEGIN TO CUT OFF ATLC MSTR BY LATE AFT SO OVRL MIDDAY MAY BE BEST CHC FOR ANY ISOLD SVR THREAT. WILL BE ISSUING TSTRM OUTLOOK SPS LATER THIS MRNG. WHILE PRE-FRONTAL CONV MAY LOOK A LTL AHEAD OF SCHD...LATEST MDL GUIDANCE SUGGESTS FROPA SOMETIME AFT 00Z AND NUMEROUS SHOWERS LINGERING WELL INTO THE EVE HOURS WITH PLENTY OF LOW LVL MSTR AND CYC FLOW. NW FLOW WILL KEEP USUAL UPSLOPE AREAS IN LKLY POPS INTO SAT WITH PSBL SHSN AT HIER ELEV...BUT PRBLY NOT TIL LATE IN THE DAY AS MDLS ARE A LTL WARMER THAN PREV RUNS...ETA COLDEST AT 850 BUT STILL NOT SGSTG CHG OVR TO SN UNTIL LATE SAT DUE TO WRM BNDRY LAYER. TEMPS NEAR MOS GUIDANCE FOR FRI AND FRI NITE...BUT A FEW DEG BLW FOR SAT TO CMPRMS WITH COLDER AVN/ETA. ROA 59/45/50 +84 LYH 58/45/52 +84 DAN 61/47/54 +73 RNK 57/40/45 +86 BLF 59/37/40 +87 KEIGHTON
In the hours before
Special weather statement, Mar 20, 5:53 AM EST, 1 hour 47 minutes before
NCZ005-006-VAZ043>047-058-059-201450- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 553 AM EST FRI MAR 20 1998 ...DENSE FOG ADVISORY FOR ROCKINGHAM AND CASWELL COUNTIES OF NORTH CAROLINA THROUGH 10 AM... ...PATCHY DENSE FOG OVER THE VIRGINIA PIEDMONT THIS MORNING... AREAS OF DENSE FOG...REDUCING VISIBILITIES TO LESS THAN A QUARTER MILE...ARE EXPECTED TO CONTINUE THROUGH ABOUT 9 OR 10 AM ACROSS THE WESTERN PIEDMONT COUNTIES OF NORTH CAROLINA AND VIRGINIA. THE FOG WILL BE MORE PATCHY CLOSER TO THE FOOTHILLS...WITH DENSE FOG MAINLY IN THE LOWER VALLEYS. THE FOG IS EXPECTED TO DISSIPATE BY MID MORNING AS SHOWERS AND THUNDERSTORMS MOVE IN TO THE AREA FROM THE SOUTHWEST. MOTORISTS TRAVERSING THROUGH THE WESTERN PIEDMONT AREAS OF NORTH CAROLINA AND VIRGINIA DURING THE EARLY MORNING HOURS SHOULD BE EXTREMELY CAREFUL.
Special weather statement, Mar 20, 5:53 AM EST, 1 hour 47 minutes before
NCZ005-006-VAZ043>047-058-059-201450- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 553 AM EST FRI MAR 20 1998 ...DENSE FOG ADVISORY FOR ROCKINGHAM AND CASWELL COUNTIES OF NORTH CAROLINA THROUGH 10 AM... ...PATCHY DENSE FOG OVER THE VIRGINIA PIEDMONT THIS MORNING... AREAS OF DENSE FOG...REDUCING VISIBILITIES TO LESS THAN A QUARTER MILE...ARE EXPECTED TO CONTINUE THROUGH ABOUT 9 OR 10 AM ACROSS THE WESTERN PIEDMONT COUNTIES OF NORTH CAROLINA AND VIRGINIA. THE FOG WILL BE MORE PATCHY CLOSER TO THE FOOTHILLS...WITH DENSE FOG MAINLY IN THE LOWER VALLEYS. THE FOG IS EXPECTED TO DISSIPATE BY MID MORNING AS SHOWERS AND THUNDERSTORMS MOVE IN TO THE AREA FROM THE SOUTHWEST. MOTORISTS TRAVERSING THROUGH THE WESTERN PIEDMONT AREAS OF NORTH CAROLINA AND VIRGINIA DURING THE EARLY MORNING HOURS SHOULD BE EXTREMELY CAREFUL.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 7:04 AM EST | Flash Flood Warning | RNK | Ashe, Watauga | 3 hr |
| Mar 20, 7:20 AM EST | Severe Thunderstorm Warning | RNK | Ashe | 35 min |
| Mar 20, 7:32 AM EST | Severe Thunderstorm Warning | RNK | Alleghany | 48 min |
| Mar 20, 10:21 AM EST | Flash Flood Warning | RNK | Ashe, Watauga | 3 hr |
| Mar 20, 11:21 AM EST | Severe Thunderstorm Warning | RNK | Watauga | 34 min |
| Mar 20, 2:44 PM EST | Severe Thunderstorm Warning | RNK | Stokes | 66 min |
| Mar 20, 2:45 PM EST | Severe Thunderstorm Warning | RNK | Stokes | 45 min |
| Mar 20, 3:23 PM EST | Severe Thunderstorm Warning | RNK | Rockingham | 62 min |
| Mar 20, 3:35 PM EST | Tornado Warning | RNK | Rockingham | 30 min |
| Mar 20, 3:49 PM EST | Severe Thunderstorm Warning | RNK | Caswell | 51 min |
| Mar 20, 4:21 PM EST | Tornado Warning | RNK | Rockingham | 19 min |
| Mar 20, 4:57 PM EST | Severe Thunderstorm Warning | RNK | Caswell | 48 min |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.